Alabama, 2010

Hail and Damaging Winds in Alabama, May 28, 2010

May 28, 2010 · NWS HUN · 11 events in 4 counties and zones

A weak convergence zone over northern Alabama interacted with moderate to high instability to produce numerous afternoon and early evening thunderstorms. Many of these storms were strong and produced dime to nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weak convergence zone over northern Alabama interacted with moderate to high instability to produce numerous afternoon and early evening thunderstorms. Many of these storms were strong and produced dime to nickel size hail. Some of these thunderstorms reached severe thesholds and produced damaging microbursts in Cullman, Madison, and Morgan counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 28, 12:36 PM CST, 4 minutes earlier.

Area forecast discussion, May 28, 12:36 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
136 PM CDT FRI MAY 28 2010

.UPDATE...
18Z AVIATION FORECAST.

&&

.AVIATION...
CUMULUS AND TCU CONTINUED TO FORM ACROSS THE REGION...WITH A RISK
FOR SCATTERED SHOWERS/THUNDERSTORMS INTO THE EARLY EVENING. HAVE
NOTED VCTS FOR BOTH TERMINALS...WILL NOT TRY A TEMPO OF MORE CERTAIN
TIMES FOR THUNDER FORECASTS THIS ISSUANCE. SOME OF THE STORMS...
ESPECIALLY EAST OF THE I-65 CORRIDOR COULD BECOME SEVERE WITH
GREATER THAN 50KT WIND GUSTS. CONVECTION THREAT SHOULD DIMINISH
DURING THE EVENING. RESIDUAL MOISTURE SHOULD LEAD TO MVFR
FOG/MIST/HAZE FOR THE PREDAWN HOURS OF SAT MORNING. VFR WEATHER
SHOULD RETURN ACROSS THE REGION BY 13Z... WITH MORE CU/TCU FOR THE
LATTER HOURS OF THE FORECAST PERIOD.

&&

.DISCUSSION...  /MORNING UPDATE/
ANALYSIS OF RECENT 12Z UPPER AIR DATA SHOWS BLOCKING CONTINUES
ACROSS THE GREATER NORTH AMERICAN DOMAIN...WITH UPPER LOWS OVER THE
PACIFIC NW AND EAST OF THE CANADIAN MARITIMES...AND RIDGING ACROSS
THE GREAT PLAINS. A WEAK UPPER DISTURBANCE WAS MOVING SOUTHWARD
TOWARD FAR WESTERN KENTUCKY...WITH THE WATER VAPOR LOOP SHOWING A
MOISTURE PLUME FROM EAST TEXAS...ACROSS THIS REGION TO THE OHIO
VALLEY. AT THE SURFACE...A NON-DESCRIPT PATTERN...WITH HIGH PRESSURE
EXTENDING SOUTH FROM ONTARIO. 10 AM TEMPS HAVE WARMED INTO THE MID
70S/LOW 80S WITH A 5-10 MPH N-NE WIND.

A LOOK AT SHORT TERM MODEL OUTPUT SHOWS THE UPPER BLOCKING WILL
BREAK DOWN OVER THE WEEKEND...AS AN UPPER LOW FORMS OVER THE DEEP
SOUTH. THE PRESENCE OF THIS LOW...ADEQUATE MOISTURE AND STRONG LATE
SPRING HEATING WILL MAKE FOR AN UNSETTLED HOLIDAY WEEKEND.

IN THE SHORTER TERM...AREA RADARS INDICATED CONVECTION CONTINUING IN
THE VICINITY OF CHATTANOOGA...WITH NEW SHOWERS/THUNDERSTORMS FORMING
ACROSS THE HIGHER TERRAIN OF TN/NC BORDER REGION...AND SOUTH OF THE
GREATER NASHVILLE AREA. WITH TRIGGER TEMPS IN THE LOWER 80S AND
CONVECTIVE TEMPS IN THE MID 80S...ITS ONLY A MATTER OF TIME BEFORE
NEW CONVECTION FIRES ACROSS THIS PART OF THE TENNESSEE VALLEY.

GIVEN 12Z SOUNDING DATA AND FORECAST TRENDS...HAVE UPPED POPS TO ~50
PERCENT FOR SOME OF OUR CENTRAL/EASTERN AREA...AND CHANGED THE GRID
CHARACTER OF CONVECTION TO 'MODERATE' RAINFALL. THAT BEING SAID...
WITH SLOW STORM MOVEMENT TO THE SOUTH AND PRECIP WATER AMOUNTS
NEARING 1.5 INCHES...LOCALLY HEAVY RAINS ARE A POSSIBILITY. IF
SHOWERS TRAIN OR REPEAT OVER A GIVEN AREA...ISOLATED FLASH FLOODING
CANNOT BE RULED OUT. THE MAIN THREAT THIS GO AROUND WITH CONVECTION
WILL BE STRONG WINDS AND NEAR SEVERE HAIL. MID LEVEL LAPSE RATES ARE
A LITTLE STEEPER THIS MORNING COMPARED TO YESTERDAY. CONVECTION THAT
FORMS SHOULD TAPER OFF SOMEWHAT THIS EVENING.

UPDATED TEXT/GRIDDED FORECAST INFO HAS BEEN UPDATED AND SENT.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

RSB
Hazardous weather outlook, May 28, 12:15 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CDT FRI MAY 28 2010

ALZ001>010-016-TNZ076-096-097-290300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
115 PM CDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AS
AN UPPER LEVEL DISTURBANCE TRACKS INTO THE AREA. ANY OF THE STORMS
COULD BECOME STRONG WITH GUSTY WINDS...SMALL HAIL...AND HEAVY
DOWNPOURS. SOME OF THESE HEAVY DOWNPOURS COULD PRODUCE ISOLATED
INSTANCES OF FLASH FLOODING. SOME OF THESE STORMS COULD BECOME
SEVERE...PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE SATURDAY THROUGH THE HOLIDAY WEEKEND AS HEAT AND HUMIDITY
COMBINE WITH A STALLED UPPER LEVEL DISTURBANCE. THUNDERSTORMS DURING
THIS PERIOD COULD BECOME STRONG WITH GUSTY WINDS...SMALL HAIL...AND
HEAVY DOWNPOURS. ISOLATED SEVERE STORMS ARE ALSO POSSIBLE...WITH
DAMAGING WINDS AS THE MAIN THREAT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
MIDWEEK AS A SUMMER LIKE PATTERN CONTROLS THE FORECAST.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS AND
EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT TO THE POTENTIAL
FOR ISOLATED SEVERE STORMS THIS HOLIDAY WEEKEND.

20

In the hours before

Special weather statement, May 28, 12:01 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CDT FRI MAY 28 2010

ALZ009-010-281845-
DE KALB-JACKSON-
101 PM CDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND JACKSON COUNTIES UNTIL
145 PM CDT...

AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORMS BETWEEN SYLVANIA AND NORTH OF HOPEWELL. THESE
STORMS WERE NEARLY STATIONARY.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RAINSVILLE...SHILOH...FYFFE.

THESE STORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3438 8578 3442 8607 3463 8597 3464 8570
TIME...MOT...LOC 1759Z 013DEG 1KT 3452 8589

RSB
Special weather statement, May 28, 12:13 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
113 PM CDT FRI MAY 28 2010

TNZ097-281900-
FRANKLIN-
113 PM CDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 200 PM
CDT...

AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COWAN...OR 6 MILES SOUTHEAST OF
WINCHESTER...MOVING WEST AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WINCHESTER...DECHERD.
  SEWANEE...ALTO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3530 8591 3519 8586 3514 8586 3499 8608
      3515 8621 3531 8593
TIME...MOT...LOC 1813Z 078DEG 2KT 3515 8601

RSB
Special weather statement, May 28, 12:19 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
119 PM CDT FRI MAY 28 2010

ALZ006-281900-
MADISON-
119 PM CDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 200 PM
CDT...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEPOSIT...OR 7 MILES EAST OF MOORES MILL...
MOVING SOUTHWEST AT 5 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DEPOSIT...
  MAYSVILLE...
  MOORES MILL...BROWNSBORO.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3490 8632 3488 8634 3485 8634 3484 8633
      3476 8633 3467 8653 3486 8662 3496 8635
TIME...MOT...LOC 1819Z 064DEG 5KT 3484 8641

RSB

The radar

The Northeast Alabama radar (KHTX), 42 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
May 28, 12:40 PM CST to 12:45 PM CST
Where
Madison County, 2.38 mi NE of Chase
Measured
43 kt (49 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
34.799, -86.515

A tree fell on a power line on Adrian road off of Shield's road near Winchester road in Moores Mill.

Hail, Madison

When
May 28, 2:15 PM CST to 2:20 PM CST
Where
Madison County, 0.55 mi SE of Farley
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.595, -86.562

Nickel sized hail was reported at the intersection of South Memorial Parkway and Green Cove road.

Thunderstorm Wind, Morgan

When
May 28, 2:30 PM CST to 2:40 PM CST
Where
Morgan County, Somerville
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
34.470, -86.800

Several trees were reported blown down near Somerville.

Hail, Morgan

When
May 28, 2:58 PM CST to 3:03 PM CST
Where
Morgan County, 0.57 mi W of Falkville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.370, -86.910

Quarter sized hail was reported near exit 322 on I-65 in Falkville.

Hail, Morgan

When
May 28, 3:12 PM CST to 3:17 PM CST
Where
Morgan County, 0.69 mi S of Decatur
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.610, -86.980

Hail up to 3/4 of an inch in diameter fell in Decatur.

Hail, Morgan

When
May 28, 3:15 PM CST to 3:20 PM CST
Where
Morgan County, 0.89 mi SW of Trinity
Measured
0.75 in hail
Reported by
Public
Coordinates
34.610, -87.090

Penny sized hail was reported in Trinity.

Thunderstorm Wind, Cullman

When
May 28, 3:37 PM CST to 3:42 PM CST
Where
Cullman County, 1.85 mi ENE of Trimble
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.110, -86.920

Structural damage to boat docks on Lewis Smith Lake near Trimble.

Hail, Cullman

When
May 28, 3:37 PM CST to 3:42 PM CST
Where
Cullman County, 1.85 mi ENE of Trimble
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.110, -86.920

Hail up to the size of nickels was reported near Trimble.

Thunderstorm Wind, Cullman

When
May 28, 3:38 PM CST to 3:44 PM CST
Where
Cullman County, 1.43 mi SSE of Logan to 0.96 mi W of Trimble
Measured
56 kt (64 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
34.110, -86.995

Several trees were blown down and structural damage occurred to a barn and home on county roads 222, 349, and 346.

Hail, Lauderdale

When
May 28, 5:10 PM CST to 5:15 PM CST
Where
Lauderdale County, 0.69 mi N of Cloverdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.940, -87.770

Hail up to the size of nickels was reported in Cloverdale.

Thunderstorm Wind, Lauderdale

When
May 28, 5:25 PM CST to 5:35 PM CST
Where
Lauderdale County, 0.69 mi N of Cloverdale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.940, -87.770

A tree was blown down at the intersection of CR 8 and highway 157.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236163, 235643, 236156, 236152, 236155, 236153, 236160, 236165, 236172, 236166, 236177.